Illinois, 2009Damaging Winds and Heavy Rain in Illinois, August 16, 2009
August 16, 2009 · NWS LOT · 7 events in 5 counties and zones
Severe thunderstorms moved across parts of northern Illinois during the afternoon hours of August 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across parts of northern Illinois during the afternoon hours of August 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 12:13 PM CST, 47 minutes earlier.
Area forecast discussion, Aug 16, 12:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
113 PM CDT SUN AUG 16 2009
.DISCUSSION...
109 PM CDT
THIS AFTERNOON...AFTER MODIFYING THE DVN SOUNDING THERE IS
FORECAST 2,396 J/KG OF CONVECTIVE AVAILABLE ENERGY. THERE WILL BE
THUNDERSTORMS THIS AFTERNOON. THE ACARS SOUNDING SHOWS 970 TO
1500 J/KG FROM THE MODIFIED ACARS SOUNDING. A LARGE AREA OF
DEWPOINTS OF 72 DEGREES MOVING INTO NORTH CENTRAL ILLINOIS FROM
CENTRAL ILLINOIS. THE SOUTH WIND WILL INCREASE THIS AFTERNOON.
THERE WILL BE SOME CONVERGENCE WITH THE INCREASE WIND SPEED AND
THE INSTABILITY WILL BE ENOUGH FOR THUNDERSTORMS THIS AFTERNOON.
&&
.PREV DISCUSSION...
247 AM CDT
FOCUS IS IN THE SHORT TERM TODAY THRU MONDAY. STAGE HAS BEEN SET UP
TO EXPECT THE SHOWERS AND TSTMS WEST OF THE MS RVR TO WORK INTO
ILLINOIS TODAY. WITH THE HIGH PRESSURE RIDGE NOW OFF THE EAST COAST
AND CONTINUING TO DEPART...THE LLJ FEEDING THE CURRENT ACTIVITY IN
IOWA WITH DEEP GULF MSTR SHUD SHIFT ACROSS THE RVR THIS MRNG AND
INVADE NW IL. CONTINUED PROGRESS ACROSS IL TODAY SHUD SPREAD TSTMS
INTO NERN IL BY AFTN. AM MAINTAINING LIKELY POPS BUT EXPECT
CATEGORICAL VALUES ACROSS SRN WI AND PERHAPS EXTENDING SW INTO
NORTHWEST IL AS WELL. HIGH POPS EXPECTED ALL CWA TONIGHT. THE LLJ TO
40 KTS FEEDING MOISTURE UP THRU NRN IL TODAY WILL SHIFT EAST INTO NW
INDIANA TONIGHT.
PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AND WITH SLOW
PROGRESS EAST AS A RESULT OF WEAK MID LVL FLOW...MAY BE SOME
TRAINING OF STORMS DUMPING ISOLATED SPOTS OF 3 TO 4 INCHES BETWEEN
THIS AFTN AND MONDAY MRNG. SUBSEQUENT FLOODING MAY RESULT DEPENDING
ON RESPITES BETWEEN STORMS. DAYTIME HEATING INTO THE MID AND UPR 80S
SHUD FORCE CAPES TO 1200 JOULES THIS AFTN. EXPECTING MOST SUNSHINE
TO OCCUR EARLY IN THE DAY AND CLOUDING UP NEAR THE CONVECTIVE TEMP
AROUND 85 WHEN EXPECT THERMAL BUOYANCY TO BREAK THRU THE LFC.
THIS CONVECTIVE THREAT CONTINUES THRU MONDAY...TERMINATING LATE MON
NGT INTO TUESDAY MRNG WITH FROPA. WELL ORGANIZED UPPER LOW RIDING
ACROSS SRN CANADA SHUD MOVE FROM SRN MANITOBA INTO SRN ONTARIO
OVERNIGHT MON NGT AND SWING A COLD FRONT DOWN THRU NRN IL BY MRNG.
THIS FRONT GETTING CAUGHT IN WESTERLY LAMINAR FLOW ALOFT AND
QUESTION ARISES AS TO HOW FAR THIS FRONT DROPS SOUTH BFR USHERING
MSTR BACK NORTH WITH THE NEXT WAVE FROM THE SW RIDING ALONG THIS
BOUNDARY. MODELS TEND TO DEEPEN MID LVL FLOW EARLY WED IN THE PLAINS
AND RIDE THIS WAVE ACROSS IL DURING THE DAY. TSTM CHANCES REMAIN IN
THE PICTURE FROM WED THRU THURS NIGHT WHEN ANOTHER MAJOR TROF SLIPS
ACROSS SRN CANADA AND SWINGS A COLD FRONT THRU BY FRI MRNG. WEEKEND
IS EXPECTED TO SEE COOLER TO MORE SEASONABLE TEMPS AFTER THIS
FRONTAL PASSAGE.
GFS STILL SEEMS A BIT MORE AGGRESSIVE AND AM LEANING MORE FAVORABLY
TO THE NAM AND ECMWF.
HAVE MADE LITTLE CHANGES TO TEMPS. TIMING OF INCREASING CLOUDINESS
AND FREQUENCY AND LENGTH OF RAIN WILL VARY MAX TEMPS TODAY AND
MONDAY.
RLB
&&
.AVIATION...
1800 UTC TAFS...MANY DIFFERENT FACTORS...INCLUDING A LOW LEVEL
JET...MOISTURE CONVERGENCE WITH 70+ SFC DEWPOINTS...UPPER LEVEL
SHORTWAVES...AFTERNOON HEATING AND AN APPROACHING SURFACE
TROF...ARE SUPPORTING THE SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE AREA THIS AFTERNOON. DESPITE THE DESIRE TO GET REALLY PRECISE
WITH THE EVOLUTION OF THIS ACTIVITY...THE GENERAL TREND WILL BE
FOR THUNDERSTORMS TO BECOME MORE WIDESPREAD AS THE AFTERNOON
PROGRESSES. THERE COULD BE A BREAK IN THE PRECIP THIS EVENING
AFTER THE DAYTIME HEATING WANES AND BEFORE THE LARGER SCALE
FORCING TAKES OVER. WITH SO MUCH GOING ON THIS AFTERNOON AND
OVERNIGHT...HAVE NOT ADDED SIGNIFICANT DETAILS FOR TOMORROW
YET BUT ANTICIPATE CONTINUED RAIN AND SHOWER ACTIVITY INTO MONDAY
NIGHT BEFORE THE MAIN COLD FRONT PASSES.
LENNING
&&
.MARINE...
319 AM CDT
LOW PRESSURE CURRENTLY LOCATED OVER THE NORTHERN PLAINS WILL
SLOWLY MOVE NORTHEAST INTO SOUTHERN CANADA ON SUNDAY. AS THIS
OCCURS...SOUTHERLY WINDS WILL BE MAINTAINED ACROSS MUCH OF THE
LAKE. THIS LOW PRESSURE WILL CONTINUE TO TRACK EAST THROUGH
ONTARIO ON MONDAY...WEAKENING AS IT PROGRESSES EAST. WITH THIS
EASTWARD PROGRESSION THROUGH MONDAY EVENING...A COLD FRONT
EXTENDING SOUTHWEST FROM THIS LOW WILL MOVE ACROSS THE LAKE
BRINGING A RETURN TO MORE OF A WESTERLY COMPONENT TO THE WINDS.
DURING THIS TIME FRAME...A RIDGE OF HIGH PRESSURE WILL REMAIN
NEARLY STATIONARY ACROSS THE EAST COAST THROUGH THE MIDDLE PART OF
THE WEEK.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 16, 10:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1132 AM CDT SUN AUG 16 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
171645-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1132 AM CDT SUN AUG 16 2009 /1232 PM EDT SUN AUG 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THERE WILL BE THUNDERSTORMS. THERE WILL BE CLOUD TO GROUND
LIGHTNING. THE RAINFALL MAY REACH A HALF AN INCH PER HOUR IN
SOME THUNDERSTORMS THIS EVENING AND TONIGHT.
AREAS AFFECTED AND TIMING:
NORTH CENTRAL ILLINOIS AFTER 3 PM CDT. THEN NORTHEAST ILLINOIS
AND NORTHWEST INDIANA LATER THIS AFTERNOON AND THIS EVENING.
DISCUSSION:
SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL REACH NORTHEAST
ILLINOIS THIS AFTERNOON. THE THUNDERSTORMS WITH HEAVY RAIN WILL
REACH NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE THIS
AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE ALONG A 850 MB
CONVERGENCE AREA AT THE FRONT OF A JET STREAK AT THAT LEVEL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL CONTINUE THROUGH MONDAY INTO MONDAY NIGHT.
ANOTHER THREAT OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT THROUGH
THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY HEAVY RAINFALL OR MINOR FLOODING LATE
TODAY AND TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-171645-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1132 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO THE NEAR SHORE OF ILLINOIS AND
INDIANA LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE AGAIN PROBABLE MONDAY AND MONDAY NIGHT AND
AGAIN WEDNESDAY THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171645-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1132 AM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO LAKE MICHIGAN LATE THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE AGAIN POSSIBLE OVER LAKE MICHIGAN MONDAY AND
MONDAY NIGHT AND WEDNESDAY THROUGH SATURDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
Thunderstorm Wind, Kane
- When
- August 16, 1:00 PM CST to 1:02 PM CST
- Where
- Kane County, 1.95 mi S of Sugar Grove to 1.17 mi WSW of Montgomery
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.722, -88.443
Large tree limbs and signs were blown down along Route 30 between Route 47 and Route 25.
Thunderstorm Wind, Kendall
- When
- August 16, 1:05 PM CST
- Where
- Kendall County, 0.36 mi E of Boulder Hill
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 41.721, -88.343
A wind gust to 62 mph was measured near Route 30 and Route 25.
Heavy Rain, Kane
- When
- August 16, 1:15 PM CST to 1:45 PM CST
- Where
- Kane County, Batavia
- Reported by
- Amateur Radio
- Coordinates
- 41.850, -88.320
One inch of rain fell in 30 minutes in Batavia.
Thunderstorm Wind, Kankakee
- When
- August 16, 1:45 PM CST
- Where
- Kankakee County, Kankakee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.120, -87.850
A 20 foot tall tree was blown down.
Thunderstorm Wind, Will
- When
- August 16, 1:55 PM CST
- Where
- Will County, 0.86 mi SE of Wolfs
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.690, -88.260
A wind gust was measured to 62 mph.
Thunderstorm Wind, Will
- When
- August 16, 2:00 PM CST
- Where
- Will County, 2.18 mi WSW of Plainfield Clow Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.690, -88.170
A wind gust was measured to 58 mph.
Thunderstorm Wind, Cook
- When
- August 16, 2:50 PM CST
- Where
- Cook County, 0.55 mi NE of Worth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -87.791
An 8 to 10 inch diameter tree limb was blown down blocking the roadway near 114th Street and New England Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193841, 193840, 193837, 193836, 193838, 193839, 193842.